Has anyone ever lost weight whilst on SNRIs.. especially Mirtazapine!

I've mentioned about weight gain on Mirtazapine before, but I was just wondering.. has anyone managed to loose weight whilst on this? I enjoy exercise.. I had a long break from the gym, and started going back about 2 months ago. I find my anxiety is worse when I'm on the cardio machines, I suppose because of the exercise the heart starts beating faster, sweating.. and this is associated with anxiety and panic attacks and then I get scared that I'll fall off the machine or even have a heart attack! So lately I've mostly used the weight machines. I try to do Yoga a few times a week too. Controlling the eating is, however, a lot harder! I feel hungry every hour, though I can't eat too much at once, I'll still feel hungry within an hour later. And the sweet and carb cravings! If I'm not craving carbs, then I'm craving chocolate, cake, donuts etc. I just can't seem to resist them, especially with having bad influences around me (my partner or my mum sometimes come back with treats).. I've been trying to fill myself up on fruit (which sometimes helps the sugar craving) for instance.. stawberries with greek yogurt. I've heard that including more protein will help to loose weight. Has anyone lost weight whilst on Mirtazapine? I'm at a size 16 now, and I really want to slim down to a size 10-12.. especially as the summer is coming up! xx

8 Replies

  • I lost a bit of weight on Mirtazapine then levelled out again. I always have Porridge in the mornings, hardly ever eat sweets or chocolate,I have a glass of lager every day , bread at lunch time, in fact I love bread but try to keep the fillngs sensible. I seldom eat cake or biscuits but still eat quite a lot of food in one day, enough to keep me healthy. I walk the dog and thats it! I am taking half the Mirt, now 15mg at bedtimes as it was making me so tired all day, if I really am wound up I can have the other 15mg in the morning but that will make me tired too, it depends what i'm doing in the day. Better to have few pounds extra to carry then the weight of the continual anxiety. I am size 16 and 5'4 and thats not really a bad weight Love to you cotonroad

  • Citalopram lost 4 stone, changed to mirtazapine and instantly got my appetite back. Did not take either for weight solutions but because I have a trauma situation in my life at present. Came off all meds of my own accord because It was not me while taking them and made me far worse. In my case as said I have to face my only daughter dying with cancer with my own strength which God hopefully gave me.

  • i take 100mg 0f Quetiapine at night which realy helps with my sleep. all the things you have said about mirtazapine are the same for me always feeling hungry to. i have put on a stone and a half since being on them. you cant win if i dont take any meds then i get realy depressed and my anxiety gets out of hand. so i take them and my weight goes sky high and i feel anxious and depressed still. There seams no way out of this to me. Take care x

  • I'm finding it's making me tired too, which also affects how much I exercise at the gym, going out etc. I suppose loosing the weight is achievable.. just hard work! Haha. But you're right, size 16 isn't a bad weight. I think it's supposed to be the average weight? But for me, my self esteem is quite low what with the anxiety contributing to that too, so I think loosing some weight will help with that.

    I'm so sorry to hear about that BILL16WEST, I can't even imagine how tough it must be for you right now. But having that strength is very important. Cancer is such a dreadful disease, my father had it but came through. I just hope they find a cure ASAP.

    Thank you for your answers <3

  • Thank you for your thoughts for my daughter.

  • Ahh it's an endless cycle isn't it? The weight gain causes the low self esteem and depression, but without them the depression and anxiety is even worse. The side effects seem less than other antidepressants, but there still is side effects. I'm hoping if I loose some weight, my energy level (I hope) would improve and would improve my mood. But then, it's very hard saying no to temptation.. especially on these tablets. I do think it's possible.. or more so, hope that it is. Keeping the eating under control seems a lot harder than the exercise, so I think the best way to loose weight would be through exercise. I concentrate for now with weight training as this will tone too, though I don't know if it helps with loosing actual weight. And I suppose it may help filing up on low calorie fruit or veg sticks, or homemade smoothies. That's what I keep trying.. I will let you know how things go. The one thing I've learnt the most through this anxiety, is to be patient and persist as improvements don't just happen overnight. And I suppose that's how we should look at loosing weight. And I comfort eat too, so one of the first and biggest steps for me is breaking that connection and friendship with food.. like it's my comforting best friend but is also the thing that is making me feel so down. You know the.. comfort eat to feel better, then you feel down about how you look afterwards. Take care xx <3

  • I piled on weight with mirtazapine.However,I find venlafaxine (effexor) the opposite.

  • Gone from a size 14 to 16 since I started taking mirtazapine, cravings all the time, I try not to buy any chocs or have them in house

You may also like...